Alert archive / Illinois / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 161, NWS St. Louis, MO

June 11, 1999Madison County, Saint Clair County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Jun 11, 1999, 3:56 PM CDT for Madison County, Saint Clair County, Illinois. It was in force for 49 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 11, 1999, 3:56 PM CDT (20:56 UTC)
Expired
Jun 11, 1999, 4:45 PM CDT
In force
49 min
Issued by
NWS St. Louis, MO
Area
Whole counties

Counties Madison County, IL, Saint Clair County, IL

The radar

The St Louis radar (KLSX), 67 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 11, 4:02 PM CDTHail 0.75Belleville, IL
Jun 11, 4:05 PM CDTThunderstorm Wind 56Fairview Hgts, IL
Jun 11, 4:05 PM CDTThunderstorm Wind 56Belleville, IL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.9 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 1999-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 380 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 1999-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
380 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
1398 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

248 
WUUS1 KSTL 112055 RRA
SVRSTL
ILC119-163-112145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
356 PM CDT FRI JUN 11 1999

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN MADISON COUNTY ILLINOIS IN SOUTHWESTERN ILLINOIS
  NORTHERN ST CLAIR COUNTY IN SOUTHWESTERN ILLINOIS

* UNTIL 445 PM CDT

* AT 355 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTH OF BELLEVILLE... MOVING NORTH AT
  20 MPH.

* LOCATIONS THAT WILL BE AFFECTED...
  FAIRVIEW HEIGHTS
  COLLINSVILLE
  OFALLON

THE PRIMARY SEVERE WEATHER THREAT IS DAMAGING WINDS. MOVE QUICKLY
TO A STURDY BUILDING AND STAY AWAY FROM DOORS AND WINDOWS.

RP/MB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 2:52 PM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, Jun 11, 2:52 PM CDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
252 PM CDT FRI JUN 11 1999

KSGF 88D LIT UP AGAIN WITH CLUSTERS OF TSTMS THIS AFTN.  VISIBLE
IMAGERY SHOWS SEVERAL OUTFLOW BOUNDARIES INTERACTING TO FOCUS
CONVECTION.  SURFACE ANALYSIS SHOWS AN ILL DEFINED FRONTAL BOUNDARY
FROM IOWA INTO CEN KS.

LITTLE DIFFERENCES IN MODELS AS THE CWFA REMAINS UNDER WEAK FLOW
ALOFT. CWFA WILL REMAIN ON WRN PERIPHERY OF A BROAD RIDGE COVERING
THE ERN U.S. INTO SAT.  FLOW ARND THIS RIDGE WILL TRANSPORT DEEP
LAYER OF SUBTROPICAL MOISTURE INTO THE AREA.  THE WEAK FRONTAL
BOUNDARY WILL LOSE ITS IDENITY AS IT SINKS INTO THE SWRN MO SAT.
MODELS INDICATE 850 MB FLOW SHIFTING TO THE NE BEHIND THE BOUNDARY
BUT LITTLE CHANGE IN THE MOIST AIRMASS.  MODELS SUGGEST GOOD 850 MB
MOISTURE CONVERGENCE AND THETA-E ADVECTION INTO SC MO ALONG THE
BOUNDARY SAT AFTN/NGT. MOST ACTIVITY WILL DIURNALLY DRIVEN BUT SOME
ACTIVITY WILL LINGER DURING THE NGT AS REMNANTS OF THE FRONT PARK
OVER THE AREA. WITH WEAK STEERING CURRENTS...LOCALIZED VERY HEAVY
RAINFALL AMOUNTS AND FLOODING WILL BE POSSIBLE.

IN THE EXTENDED...LITTLE CHANGE IN PATTERN THROUGH MON. UPPER FLOW
BEGINS TO TURN MORE WLY BY TUE WHICH WILL RESULT IN DECREASE OF
DIURNAL CONVECTION.

(PRELIMINARY CCF FOR COORDINATION PURPOSES ONLY)

CCF
SGF EE 065/081 063/080 063 115444
JLN EE 065/082 064/081 063 113333
UNO EE 067/084 066/083 064 115444
VIH EE 065/080 064/080 063 114444

FOSTERT

In the hours before

Special weather statement, Jun 11, 2:58 PM CDT, 58 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ009-010-018-019-026-
027-034>036-041-042-047>052-059>065-072>075-084-085-099-120100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
258 PM CDT FRI JUN 11 1999

SCATTERED THUNDERSTORMS CAN BE EXPECTED ACROSS THE ENTIRE AREA
THROUGH THE AFTERNOON AND EARLY EVENING HOURS.  A FEW OF THE STORMS
MAY BE SEVERE PRODUCING DAMAGING DOWNBURST WINDS OF 60 MPH AND HAIL
TO ONE INCH IN DIAMETER.  THE THUNDERSTORM ACTIVITY SHOULD END NEAR
SUNSET.

LOCALLIZED SKYWARN ACTIVATION MAY BE NEEDED THE REMAINDER OF
THIS AFTERNOON AND THIS EVENING.

THIS OUTLOOK COVERS THE COUNTY WARNING AREA OF THE NWS OFFICE
IN ST. LOUIS. AREAS INCLUDED ARE PARTS OF CENTRAL...NORTHEAST AND
EAST CENTRAL MISSOURI...AND SOUTHWEST ILLINOIS.

GLASS
Special weather statement, Jun 11, 2:58 PM CDT, 58 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ009-010-018-019-026-
027-034>036-041-042-047>052-059>065-072>075-084-085-099-120100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
258 PM CDT FRI JUN 11 1999

SCATTERED THUNDERSTORMS CAN BE EXPECTED ACROSS THE ENTIRE AREA
THROUGH THE AFTERNOON AND EARLY EVENING HOURS.  A FEW OF THE STORMS
MAY BE SEVERE PRODUCING DAMAGING DOWNBURST WINDS OF 60 MPH AND HAIL
TO ONE INCH IN DIAMETER.  THE THUNDERSTORM ACTIVITY SHOULD END NEAR
SUNSET.

LOCALLIZED SKYWARN ACTIVATION MAY BE NEEDED THE REMAINDER OF
THIS AFTERNOON AND THIS EVENING.

THIS OUTLOOK COVERS THE COUNTY WARNING AREA OF THE NWS OFFICE
IN ST. LOUIS. AREAS INCLUDED ARE PARTS OF CENTRAL...NORTHEAST AND
EAST CENTRAL MISSOURI...AND SOUTHWEST ILLINOIS.

GLASS

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 11:27 AM CDTSevere Thunderstorm WarningLSXCalhoun, Jersey48 min
Jun 11, 12:18 PM CDTSevere Thunderstorm WarningLSXCalhoun, Greene, Jersey47 min
Jun 11, 1:16 PM CDTSevere Thunderstorm WarningLSXMadison49 min
Jun 11, 1:34 PM CDTSevere Thunderstorm WarningLSXPike51 min
Jun 11, 2:35 PM CDTSevere Thunderstorm WarningLSXFayette50 min
Jun 11, 4:45 PM CDTSevere Thunderstorm WarningLSXClinton, Washington50 min
Jun 11, 5:23 PM CDTSevere Thunderstorm WarningLSXMadison47 min
Jun 11, 5:43 PM CDTSevere Thunderstorm WarningLSXJersey47 min

Nearby

Severe Thunderstorm Warnings in Illinois, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.